Nebraska, 2020

Hail in Nebraska, June 3, 2020

June 3, 2020 · NWS GLD · 2 events in 1 county or zone

Thunderstorms formed in eastern Colorado during the afternoon moving northeast behind an outflow boundary. As the storms entered into southwest Nebraska, they merged with thunderstorms that developed in northeast Colorado to form a line of storms along the outflow boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms formed in eastern Colorado during the afternoon moving northeast behind an outflow boundary. As the storms entered into southwest Nebraska, they merged with thunderstorms that developed in northeast Colorado to form a line of storms along the outflow boundary. This line of storms produced hail up to penny sized sized in Dundy County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 3, 12:45 PM MST, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 3, 12:45 PM MST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
145 PM MDT Wed Jun 3 2020

.SHORT TERM...(This evening through Friday)
Issued at 145 PM MDT Wed Jun 3 2020

Tonight...strong to severe thunderstorms are expected to continue
moving east-southeast through early evening before losing their
severity and eventually dissipating a few hours after midnight. Low
temperatures are expected to be in the mid 50s to low 60s.

Thursday-Thursday night...there is a slight chance for late
afternoon and evening thunderstorms as another weather
disturbance moves through under northwest flow aloft. Areal
coverage appears to be much less compared to the past few days but
we continue to advertise that severe storms are possible. High
temperatures are expected to be in the low 90s to near 100. Low
temperatures are expected to fall into the mid 50s to mid 60s.

Friday...at present time it appears that we'll be thunderstorm free
during the day but will have to watch the far western/northwest
fringes closely as GFS advertising another disturbance approaching
per 700-500mb relative humidity. High temperatures reach the mid 90s
to around 100.

.LONG TERM...(Friday Night through Wednesday)
Issued at 1254 PM MDT Wed Jun 3 2020

For this extended discussion the same pattern continues. An upper-
level ridge building over the High Plains with an upper-level close
low over the SOCAL coast. This low will move up the west side of the
ridge and become an open wave by the time it reached the top of the
axis. Later in the period, the ridge will move eastward while a
trough moves into the Rockies from the PACNORWEST and bring with it
an associated surface front that looks to impact the area on Monday
night through Tuesday.

So this pattern will produce temperatures above normal Saturday
through Monday (Middle to upper 90s) with a slight chances of
afternoon and evening thunderstorms associated with open wave within
the southwestern flow on the western side of the ridge. Followed by
a chance of precipitation Monday night into Tuesday with the front
passing through the area. Behind the front, Tuesday and Wednesday
will see temps closer to normal (upper 70s to lower 80s).

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1050 AM MDT Wed Jun 3 2020

For KGLD and KMCK, vfr conditions are expected through the period
outside of any convection. Winds outside of any convection are
expected to be below 12kts and will be variable in direction
through the next 24 hours. Showers and thunderstorms will be
possible at KGLD in the 22z-00z timeframe and KMCK in the 00z-03z
timeframe. Primary hazards will be outflow wind gusts over 50kts,
large hail, locally heavy rainfall and a small threat for blowing
dust due to the strong outflow. Any of these hazards could produce
sub vfr conditions. At this time have a VCTS mention until
confidence increases in specific timing and hazard of a
thunderstorm impacting either terminal.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...BW
AVIATION...99
Hazardous weather outlook, Jun 3, 12:10 PM MST, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
110 PM MDT Wed Jun 3 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
110 PM MDT Wed Jun 3 2020 /210 PM CDT Wed Jun 3 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a Slight Risk for severe thunderstorms across the majority
of the Tri-State area through 9 PM MDT (10 PM CDT). A Marginal Risk
for severe weather is in place for the remainder of the area. Hail up
to the size of golf balls, damaging wind gusts to 70 mph and locally
heavy rainfall which could cause flash flooding are all possible.
The strong and sudden wind gusts could produce blowing dust and
significant reductions in visibility. Landspout tornados will also be
possible primarily along and west of the Colorado Kansas border for
the first few hours of thunderstorm development.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

There is a Marginal Risk for severe thunderstorms across the
majority of the Tri-State area during the late afternoon and evening
hours on Thursday. Large hail and damaging winds are the primary
hazards.

Elevated fire weather conditions are expected across far eastern
Saturday. Critical fire weather conditions are expected across far
eastern Colorado Sunday. If trends continue a Fire Weather Watch will
be issued in the next day or two. Near critical fire weather
conditions are expected across far eastern Colorado Monday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed from 2 PM MDT (3 PM CDT) through 9
PM MDT (10 PM CDT). We would appreciate reports of severe weather
via telephone and social media.

In the hours before

Special weather statement, Jun 3, 3:33 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
433 PM MDT Wed Jun 3 2020

KSZ001-NEZ079-032300-
Cheyenne KS-Dundy NE-
433 PM MDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS AND DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL
500 PM MDT/600 PM CDT/...

At 433 PM MDT/533 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 13 miles southwest of
Champion to 6 miles southwest of Benkelman. Movement was east at 30
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Benkelman, Parks and Max.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4035 10136 4029 10132 4000 10132 4000 10141
      3998 10141 3993 10169 4034 10190 4035 10184
TIME...MOT...LOC 2233Z 264DEG 25KT 4028 10181 3997 10162

Husted
Local storm report, Jun 3, 3:36 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
436 PM MDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             2 NE CHEYENNE WELLS     38.84N 102.32W
06/03/2020  E0.25 INCH       CHEYENNE           CO   CO-OP OBSERVER

&&
Local storm report, Jun 3, 3:42 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
442 PM MDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     8 ENE CLARKVILLE        40.43N 102.48W
06/03/2020  E50 MPH          YUMA               CO   TRAINED SPOTTER

&&
Local storm report, Jun 3, 3:46 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
446 PM MDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             3 N BENKELMAN           40.10N 101.54W
06/03/2020  E0.25 INCH       DUNDY              NE   TRAINED SPOTTER

&&
Local storm report, Jun 3, 3:49 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
449 PM MDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             ARAPAHOE                38.85N 102.17W
06/03/2020  E1.00 INCH       CHEYENNE           CO   TRAINED SPOTTER

&&
Special weather statement, Jun 3, 3:59 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
459 PM MDT Wed Jun 3 2020

COZ092-032330-
Cheyenne County CO-
459 PM MDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 530 PM MDT...

At 459 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Cheyenne Wells to 16
miles east of Kit Carson. Movement was southeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Cheyenne Wells and Firstview.

This includes Highway 385 between mile markers 136 and 161.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3867 10262 3901 10258 3896 10224 3861 10227
      3861 10249
TIME...MOT...LOC 2259Z 315DEG 16KT 3890 10252 3870 10251

Husted

The radar

The Goodland radar (KGLD), 104 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dundy

When
June 3, 3:59 PM MST
Where
Dundy County, 13.37 mi NNW of Max
Measured
0.75 in hail
Reported by
Public
Coordinates
40.294, -101.512

Pea to penny sized hail reported at the location.

Hail, Dundy

When
June 3, 4:04 PM MST
Where
Dundy County, 12.83 mi NNW of Max
Measured
0.75 in hail
Reported by
Public
Coordinates
40.275, -101.534

Dime to penny sized hail reported at the location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898047, 899123.